Alert archive / North Carolina / Special Weather Statements in 2017

Special Weather Statement, NWS Raleigh, NC

June 18, 2017Lee County, North Carolina

NWS Raleigh, NC issued this special weather statement at Jun 18, 2017, 3:25 PM EDT for Lee County, North Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2017, 3:25 PM EDT (19:25 UTC)
Expired
Jun 18, 2017, 4:15 PM EDT
In force
50 min
Issued by
NWS Raleigh, NC

County Lee County, NC

The radar

The Raleigh/Durham radar (KRAX), 80 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2017-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 711 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2017-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
711 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
664 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

353 
WWUS82 KRAH 181925
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
325 PM EDT SUN JUN 18 2017
 
NCZ075>077-086-182015-
Lee NC-Hoke NC-Harnett NC-Moore NC-
325 PM EDT SUN JUN 18 2017

...A strong thunderstorm will affect portions of south central 
Lee... north central Hoke...southwestern Harnett and east central 
Moore Counties Until 415 PM EDT...

At 324 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Southern Pines, moving northeast at 20 mph.

Wind gusts up to 40 mph will be possible with this storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Vass, Cameron, Olivia and Pineview. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.

&&

LAT...LON 3511 7926 3519 7936 3544 7914 3530 7897
TIME...MOT...LOC 1924Z 224DEG 17KT 3521 7925 

$$

KDS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jun 18, 3:00 PM EDT, 25 minutes earlier.

Area forecast discussion, Jun 18, 3:00 PM EDT, 25 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
300 PM EDT Sun Jun 18 2017

.SYNOPSIS...
A warm, moist, and unsettled air mass will remain in place through
Monday. A cold front will move slowly into the area from the
northwest Monday night through Tuesday.

&&

.NEAR TERM /Today through tonight/...
As of 230 PM Sunday...

A later start to convection today as opposed to yesterday as low
cloud cover remained a player through the morning. As far as the
environment is concerned, we once again have about 2000 J/Kg of
MLCAPE to work with but a little less well defined surface trough.
There is a bit of low level convergence in the SW piedmont and this
is where the first convection of the afternoon has indeed formed. PW
values are much drier than previous days Flow has picked up so
storms are moving at a better clip than they were the last few days.
Therefore don't see heavy rain as big of a threat as it has been.
Forecast soundings point out well the mid and upper level drying
that has occurred. This how ever does mean that DCAPE values are a
little higher than they have been in previous days. CAMs agree that
coverage should certainly be less this afternoon. That being said
the better environment for wind means that what does form could have
a better chance of being accompanied by damaging wind. Hail is still
very unlikely with freezing levels near 14 kft and not much in the
way of updraft support. After sunset, convection should end fairly
quickly. Highs today topping out in the upper 80s to low 90s.

Tonight expect low stratus to form across the area with IFR/MVFR
ceilings likely. Low temperatures in the low 70s.

&&

.SHORT TERM /Monday through Monday night/...
As of 230 PM Sunday...

Low pressure over the Great Lakes will help to move a cold front
closer to the area on Monday. This will cause an increase in
precipitation chances Monday afternoon and evening as moisture
transport increases ahead of the front, combining with diurnal
heating to bring chance to likely PoPs into the region late Monday
and early Tuesday. Lift will be aided by the right entrance region
of an 850 mb jet over the northern portion of the CWA. This will be
coupled with the greatest mid-level vorticity moving through the CWA
during peak heating hours. The best upper level dynamics will stay
well to the north of the area however, making this a good, but not
great setup for severe weather. The day 2 outlook from SPC has a
slight risk for severe weather in the northwest piedmont with a
marginal risk across the rest of the CWA. The most likely threat
will be damaging winds with storm mode likely being multi-cellular
or line segments based on bulk shear values of 20-30 kts. While some
organization to storms is possible, hodographs are not particularly
conducive to rotation and 0-1 km shear and helicity are both fairly
low at 10 kts and less than 100 m2/s2 respectively. While freezing
levels remain high, better organization of updrafts could mean some
better chances for severe hail but still much less likely than
severe wind.

Expect precipitation to continue through Monday night and into
Tuesday as the front slows to a crawl. This will keep good rainfall
chances in the forecast through the middle of the week. High
temperatures Monday in the mid to upper 80s with lows in the upper
60s to lower 70s.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
AS OF 300 PM Sunday...

Tuesday and Wednesday: The upper level trough that has persisted
west of the region will slowly progress eastward, swinging over
Central NC Tuesday and Wednesday. Continued deep south-southwesterly
flow will result in a persistent moist airmass over the area through
Wednesday. Showers and thunderstorms with the general diurnal nature
will continue, best chances in the aft/eve and lowest overnight. The
surface trough/front axis will stall over NC through Wednesday as
well, with the possibility of a lull in convective activity, though
the chance for convection east of the boundary will still exist.
Highs in the low to mid 80s and lows in the mid 60s to near 70
degrees.

Thursday through Sunday: A good deal of uncertainty still exists for
this part of the forecast and the evolution of a tropical low over
the Gulf. Where the low develops and subsequently moves will have a
large impact on the weather for Central NC through the rest of the
extended period and given the significant differences between the
medium range models, will hold off on specifics for now. The
southwesterly flow should persist and thus expect continued
climatological chances for showers/thunderstorms through the period.
Highs in the mid to upper 80s Thursday and Friday, and upper 80s to
low 90s for the weekend. Lows in the low to mid 70s will persist
through Saturday night. The models do come into a bit better
agreement with the overall pattern toward the end of the period. A
cold front will approach from the northwest Sunday and Sunday night,
which could bring a reprieve from the heat and humidity early next
week.

&&

.AVIATION /18Z Sunday through Friday/...
As of 145 PM Sunday...

24 Hour TAF period: Some MVFR ceilings remain across the central and
northern portions of the forecast area but these are deteriorating
and all sites should be VFR shortly. This afternoon wind gusts will
become more prevalent out of the south at 15-20 kts. Convection
should be more scattered than the last several days but an isolated
strong storm or two cannot be ruled out with damaging wind gusts the
most likely severe threat. Overnight expect low stratus to once
again overspread much of the CWA with IFR/MVFR ceilings possible.

Long term: A frontal system will approach central NC on Monday and
linger in the area through Wednesday. Uncertainty surrounding a low
pressure center coming out of the Gulf of Mexico leaves a low
confidence forecast for the end of the week.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Hartfield
NEAR TERM...Ellis
SHORT TERM...Ellis
LONG TERM...KC
AVIATION...Ellis
Hazardous weather outlook, Jun 18, 2:35 PM EDT, 50 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
235 PM EDT Sun Jun 18 2017

NCZ007>011-021>028-038>043-073>078-083>086-088-089-191845-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
235 PM EDT Sun Jun 18 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

An isolated severe thunderstorm is possible this afternoon. The most
likely threat would be from damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A few strong to severe storms are possible Monday through Tuesday.
The main threat will be from damaging wind gusts over 60 mph,
although large hail over an inch in diameter is also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 18, 2:49 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Raleigh NC
249 PM EDT SUN JUN 18 2017

NCZ039-040-075-181945-
Chatham NC-Randolph NC-Moore NC-
249 PM EDT SUN JUN 18 2017

...A strong thunderstorm will affect portions of western Chatham...
southeastern Randolph and north central Moore Counties Until 345 PM
EDT...

At 248 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of North Carolina Zoo, moving northeast at 20 mph.

Wind gusts up to 40 mph will be possible with this storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Siler City, Goldston, Harpers Crossroads, Coleridge and Hasty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

&&

LAT...LON 3584 7948 3584 7941 3565 7920 3545 7962
      3557 7975
TIME...MOT...LOC 1848Z 225DEG 18KT 3556 7961

KDS
Special weather statement, Jun 18, 3:25 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
325 PM EDT SUN JUN 18 2017

NCZ075>077-086-182015-
Lee NC-Hoke NC-Harnett NC-Moore NC-
325 PM EDT SUN JUN 18 2017

...A strong thunderstorm will affect portions of south central
Lee... north central Hoke...southwestern Harnett and east central
Moore Counties Until 415 PM EDT...

At 324 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Southern Pines, moving northeast at 20 mph.

Wind gusts up to 40 mph will be possible with this storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Vass, Cameron, Olivia and Pineview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.

&&

LAT...LON 3511 7926 3519 7936 3544 7914 3530 7897
TIME...MOT...LOC 1924Z 224DEG 17KT 3521 7925

KDS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 8:05 PM EDTSevere Thunderstorm WarningRAHGuilford, Randolph55 min
Jun 17, 8:56 PM EDTSpecial Weather StatementRAHGuilford49 min
Jun 18, 2:49 PM EDTSpecial Weather StatementRAHChatham56 min
Jun 18, 3:36 PM EDTSpecial Weather StatementRAHChatham54 min
Jun 18, 4:08 PM EDTSpecial Weather StatementRAHHarnett67 min
Jun 18, 4:30 PM EDTSpecial Weather StatementRAHWake45 min
Jun 18, 4:34 PM EDTSpecial Weather StatementRAHWake41 min
Jun 18, 5:26 PM EDTSpecial Weather StatementRAHGranville49 min
Jun 18, 5:32 PM EDTSpecial Weather StatementRAHWake43 min
Jun 18, 6:11 PM EDTSpecial Weather StatementRAHVance, Warren64 min
Jun 18, 7:29 PM EDTSpecial Weather StatementRAHEdgecombe46 min

Nearby

Special Weather Statements in North Carolina, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.